Powerful Antacids Boost Chances of Hip Fracture
Using proton pump inhibitors for more than a year raised risk by 44 percent, study finds
TUESDAY, Dec. 26, 2006 (HealthDay News) -- People taking powerful antacid drugs called proton pump inhibitors face an increased risk of hip fracture, University of Pennsylvania researchers report.
Common proton pump inhibitors include Aciphex, Nexium, Prevacid, Prilosec and Protonix; they are often prescribed for stomach conditions such as gastroesophageal reflux disease (GERD). The report is published in the Dec. 27 issue of the Journal of the American Medical Association.
"If you take acid-suppression medications on a chronic basis and you are 50 or older, your hip fracture risk is even higher than usual," said study author Dr.Yu-Xiao Yang, an assistant professor of medicine and epidemiology.
"In addition, if you are one of the few patients who requires high doses, then your risk is even higher," Yang added.
In the study, Yang's team collected data on 13,556 people with hip fractures and 135,386 healthy people, all aged 50 or older. These people were listed in the General Practice Research Database from 1987 to 2003. This database contains information on patients in the United Kingdom.
The researchers found that taking a proton pump inhibitor for more than one year increased the risk of hip fracture by 44 percent, compared with people not taking these medications.
In addition, the risk was 2.6 times higher among people who took high doses over a long period. The risk of hip fracture increased with both the dosage and the duration of proton pump inhibitor therapy, Yang's group found.
Yang speculated that these drugs hinder calcium absorption in some people. Stomach acid is needed to help the body absorb calcium, and proton pump inhibitors work by slowing the production of stomach acid.
Among the elderly, hip fractures have a death rate of 20 percent during the first year after the fracture. For those who survive this period, one in five requires nursing home care, an emergency department visit, hospitalization, surgery and rehabilitation, all with huge health-care costs.
Yang said he thinks these drugs are prescribed too often. "Not everybody is on this medicine for good reasons," he said. "Proton pump inhibitors have been on the market for 15 years, and the general feeling is that they are safe to be taken on a chronic basis. So, they are given often without having a clear indication or without making sure the patient is benefiting from the medication."
Moreover, Yang thinks that both men and women taking prescription proton pump inhibitors should also take a calcium supplement to insure that they maintain their bone mass and lower their risk of hip fracture.
One expert thinks that people should not be overly concerned with this finding unless it is confirmed by other studies.
"This is a new observation," said Dr. Lawrence Brandt, chief of the Division of Gastroenterology at Montefiore Medical Center, in New York City. "It's exciting on the one hand, and alarming on the other hand. People should be aware that there are some data that show that there may be a higher risk of fracture."
Although Brandt agreed that these drugs are prescribed too often and used by some people for too long a time, he noted the findings shouldn't change clinical practice yet.
"If someone doesn't need proton pump inhibitors, they shouldn't be on the drug," he said. "Proton pump inhibitors are probably one of the most abused classes of drugs in the world. So, there are a lot of people on this medication who shouldn't be on this medication."
In addition, people should only take these medications for as long as necessary to treat the condition it's been prescribed for, Brandt said. "If you have to take it for a long time, then you should also have your bone density followed once a year," he added.
Brandt is not concerned with the safety of the over-the-counter versions of these drugs. "Most people who take drugs over-the-counter don't take them in a rigorous fashion," he said. "They take them when they need them, and their dose regimen is not going to be sufficiently compulsive and regimented that this is going to be a problem."
The U.S. National Institute of Diabetes and Digestive and Kidney Diseases can tell you more about GERD.